Alert archive / Maryland / Flash Flood Warnings in 2016
Flash Flood Warning 42, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 28, 2016, 4:31 PM EDT for Montgomery County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 4:31 PM EDT (20:31 UTC)
- Expired
- Jul 28, 2016, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, MD
The radar
The Sterling radar (KLWX), 29 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
401
WGUS51 KLWX 282031
FFWLWX
DCC001-MDC031-282330-
/O.NEW.KLWX.FF.W.0042.160728T2031Z-160728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE NORTHWESTERN DISTRICT OF COLUMBIA...
SOUTHEASTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND...
* UNTIL 730 PM EDT
* AT 431 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY
FALLEN. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
ROCKVILLE...BETHESDA...GAITHERSBURG...OLNEY...FORT TOTTEN...
AMERICAN LEGION BRIDGE...ASPEN HILL...POTOMAC...NORTH BETHESDA...
NORTH POTOMAC...REDLAND...TAKOMA PARK...GREAT FALLS...KEMP MILL...
CHEVY CHASE...NORTH KENSINGTON...SOUTH KENSINGTON...FOREST GLEN...
MARTIN'S ADDITIONS AND NORTH CHEVY CHASE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3897 7699 3896 7700 3895 7698 3892 7710
3896 7715 3897 7722 3898 7723 3898 7724
3900 7725 3902 7724 3906 7733 3908 7735
3915 7710
$$
DH1 follow-up statement
790
WGUS71 KLWX 282245
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT THU JUL 28 2016
DCC001-MDC031-282255-
/O.CAN.KLWX.FF.W.0042.000000T0000Z-160728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DISTRICT OF COLUMBIA DC-MONTGOMERY MD-
645 PM EDT THU JUL 28 2016
...THE FLASH FLOOD WARNING FOR THE NORTHWESTERN DISTRICT OF COLUMBIA
AND SOUTHEASTERN MONTGOMERY COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED. BE
ALERT FOR REMAINING STANDING WATER AND CONTINUE TO FOLLOW ROAD
CLOSURES.
LAT...LON 3897 7699 3896 7700 3895 7698 3892 7710
3896 7715 3897 7722 3898 7723 3898 7724
3900 7725 3902 7724 3906 7733 3908 7735
3915 7710
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:18 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 28, 3:18 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
318 PM EDT Thu Jul 28 2016
.SYNOPSIS...
A front will remain stationary along the Mason-Dixon line through
Friday morning. An area of low pressure will ride along this front
across the area tonight into Friday. The front will move offshore
during the weekend, then high pressure will build in by early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Given instability and shear in airmass (2000-3000 j/kg MUCAPE and
40 kt effective bulk shear), thunderstorms were able to develop
rapidly this afternoon. These conditions remain favorable through
the evening; thus Severe Thunderstorm Watch in effect until
midnight.
HRRR has been verifying fairly well thus far today. It has been
consistent in depicting two waves...the first crossing area now,
and the second evident in West Virginia. The latter should be
crossing area late evening.
Ingredients also in place for heavy rainfall. Hourly rain rates
for the stronger cells have been 1-2 inches. Overall threat should
morph from severe to flood. Expanded Flash Flood Watch. See
Hydrology section below for more info.
It is unclear how long the more intense rain will last.
HRRR/RAP/WRF-ARW4 all suggesting a diminishing trend around
midnight. GFS/ECMWF on the other hand keeping rainfall going
longer due to height falls, shortwave passage, and development of
a surface low. Will refocus on the evening, with reduced
confidence in the overnight hours.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Once low emerges from coast, which should be sometime Friday
morning, there won't be a lot of forcing for thunderstorms on
Friday. However the front will still be nearby with embedded vort
energy. Therefore its entirely possible that thunderstorms may
return Friday afternoon. Will maintain chance PoPs for the
afternoon and evening.
Another shortwave will track across the area Saturday afternoon
and evening. Anticipate that this afternoon's scenario will repeat
on Saturday, although the airmass likely won't be quite as
unstable. Current SPC outlook is for MRGL severe risk. Can forsee
more heavy rain issues.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Quasi-stationary front remains near the area Sunday and will act as
a foci for mainly afternoon/evening showers and thunderstorms in the
warm (U80s) and humid atmosphere (dewpoints in L70s).
Frontal boundary begins to sink southward as a "cold" front late
Sunday into Monday with weak high pressure beginning to build into
the area. This will act to keep temperatures near seasonable
averages through much of the week. Proximity of frontal boundary
just to our south keeps shower/storm chances in the forecast Monday
(especially in the southern part of the forecast area). By Tuesday,
front is forecast to move far enough south that shower/thunderstorm
chances will be limited through midweek.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
No flight restrictions at this time outside of thunderstorms.
Storms will be converging upon the hubs late in the afternoon
continuing into early evening. There may be a second round late
evening. These are the periods that have the best chance at local
IFR restrictions.
It is unclear how the overnight will pan out. Some guidance souces
suggest worst of the storms will be over. Am siding that way.
However, may still have low ceilings (MVFR) if it does. Worse
case supports a continuation into the morning push Friday.
A lull in activity expected Fri afternoon and night before more
rain moves into the area Sat-Sat night.
Stalled frontal boundary across the area Sunday will lead to showers
and thunderstorms. Front sinks just south of the area Monday, though
showers/thunderstorms are still possible (mainly for southern
terminals). Front far enough south by Tuesday that shower/storm
chances should be limited.
&&
.MARINE...
Winds generally 10 kt or less today except higher in thunderstorms.
Some storms developed early in the afternoon. Threat will become
more enhanced late this afternoon and evening. Marine Warnings
likely near thunderstorms, especially this evening.
Winds strengthen late tonight and especially Friday as deepening low
pressure departs the area. A Small Craft Advisory remains in
effect for the Chesapeake Bay and lower Potomac for Friday.
Frontal boundary remains across the area Sunday, with thunderstorms
possible into Monday. Any storm could produce gusty winds over the
waters.
&&
.HYDROLOGY...
Moisture rich air converging upon a boundary across the northern
half of the forecast area this afternoon. Precipitable water
levels up to around 2 inches. Storms that have developed have been
producing rainfall in that range. Although antecedent conditions
have been quite dry, the rainfall rates in warm rain processes
appear to be sufficient to overcome this obstacle. This rainfall
will be enhanced by a shortwave crossing the area this evening.
Therefore, expect periods of moderate to heavy rain through the
period. Have expanded Flash Flood Watch for northern 2/3rds of the
area, consistent with where best ingredients reside.
It is uncertain how long this threat lasts. HRRR has been
consistent in depicting the final wave crossing area through
midnight. On the other hand, GFS/ECMWF keeping threat through
Friday morning. Am erring on the longer side for the watch. Will
monitor situation, and cancel early if warranted.
&&
.TIDES/COASTAL FLOODING...
Tides running about a half foot above astronomical normals. This
places Annapolis right at minor threshold. Will be holding under
for now. Would not rule out a short-fused Coastal Flood Advisory.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ003>006-011-
013-014-501>508.
VA...Flash Flood Watch through Friday morning for VAZ026>031-040-
052>054-501-503>507.
WV...Flash Flood Watch through Friday morning for WVZ050>053-055-
501>506.
MARINE...Small Craft Advisory from 7 AM to 6 PM EDT Friday for
ANZ530>534-537>543.
&&
SYNOPSIS...LFR
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...MSE
AVIATION...HTS/MSE
MARINE...HTS/MSE
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...HTS/JEHazardous weather outlook, Jul 28, 2:20 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 220 PM EDT THU JUL 28 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 220 PM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL MIDNIGHT. DAMAGING WINDS ARE THE PRIMARY THREAT. AN ISOLATED TORNADO IS POSSIBLE. A FLASH FLOOD WATCH IS NOW IN EFFECT FOR THE ENTIRE BALTIMORE- WASHINGTON METROPOLITAN AREA THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE FLASH FLOOD WATCH FOR THE BALTIMORE AND WASHINGTON AREAS REMAINS IN EFFECT UNTIL 11 AM FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-291000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 220 PM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA EXCEPT FOR ALLEGANY AND MINERAL COUNTIES UNTIL MIDNIGHT. DAMAGING WINDS ARE THE PRIMARY THREAT. AN ISOLATED TORNADO IS POSSIBLE. A FLASH FLOOD WATCH IS NOW IN EFFECT FOR THE EASTERN WEST VIRGINIA PANHANDLE...WESTERN AND CENTRAL MARYLAND...AND NORTHERN VIRGINIA THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE FLASH FLOOD WATCH FOR EASTERN WEST VIRGINIA...WESTERN AND CENTRAL MARYLAND...AND NORTHERN VIRGINIA UNTIL 11 AM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. HTS
In the hours before
Local storm report, Jul 28, 2:25 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLOOD 3 SSW ANTIOCH 39.29N 79.04W
07/28/2016 MINERAL WV 911 CALL CENTER
RESCUES TEAMS DISPATCHED TO A POSSIBLE SWIFT WATER
RESCUE DUE TO HIGH WATER AT MIKES RUN
&&
EVENT NUMBER LWX1604585
HASThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:45 AM EDT | Flash Flood Watch | LWX | 17 hr | |
| Jul 28, 2:58 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 47 min |
| Jul 28, 4:27 PM EDT | Areal Flood Warning | LWX | Montgomery | 10 hr |
| Jul 28, 5:43 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 18 min |
Nearby
Flash Flood Warnings in Maryland, 2016Flash Flood Warnings in District of Columbia, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.